Georgia, 2010

Flash Flood and Hail in Georgia, January 21, 2010

January 21, 2010 · NWS FFC · 4 events in 4 counties and zones

A strong negatively tilted short wave was rotating through the mid-south into the eastern Tennessee valley early on the 21st. Strong shear and marginal instability provided ample support for a few strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong negatively tilted short wave was rotating through the mid-south into the eastern Tennessee valley early on the 21st. Strong shear and marginal instability provided ample support for a few strong thunderstorms. A narrow squall line moved through west central and southwest Georgia early in the day bringing heavy rain and strong wind gusts. Widespread heavy rain on saturated ground from heavy rain in previous months resulted in renewed flash flooding in the central Georgia county of Crisp. While several severe thunderstorm and tornado warnings were issued, only one isolated storm on the east side of Atlanta met the new severe 1.0 inch hail-size criteria in place as of January 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 21, 5:36 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 21, 5:36 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 AM EST THU JAN 21 2010

.SHORT TERM /TODAY THROUGH SATURDAY/...
LATEST ANALYSIS SHOWS THE SURFACE LOW OVER EASTERN OK...AND
PROGGED TO PUSH EASTWARD ACROSS THE TN VALLEY THROUGH FRIDAY.
REGIONAL RADARS SHOW A LARGE AREA OF SHOWERS WITH SOME EMBEDDED
THUNDERSTORMS STRETCHING ACROSS SOUTH ALABAMA AND NW FL...AND
TRAINING EASTWARD ACROSS THE SW AND SOUTH CENTRAL PORTIONS OF THE
FORECAST AREA. THIS ACTIVITY IS BEING DRIVEN BY A STRONG UPPER
DISTURBANCE PUSHING ACROSS AL. ANOTHER VORT MAX IS SPARKING STRONG
THUNDERSTORMS ACROSS MS WHERE THE GREATER INFLUX OF WARM MOIST AIR
IS BEING FOCUSED. THIS WILL ALL SPREAD EASTWARD TODAY... SETTING
THE STAGE FOR ANOTHER HEAVY RAIN EVENT WHERE 2 TO 3 INCHES ARE
LIKELY BY THIS EVENING...ESPECIALLY ACROSS THE FLOOD WATCH AREA.
THE TIMING AND LOCATION OF THE FLOOD WATCH STILL LOOKS GOOD...SO
NO CHANGES ANTICIPATED AT THIS TIME. HOWEVER...WOULD NOT BE SURPRISE
TO SEE 1 TO 2 INCHES OF RAINFALL ACROSS NORTH GA WITH SOME MINOR
FLOOD PROBLEMS. SO FAR...THE HEAVIER RAINFALL AMOUNTS HAVE BEEN
FOCUSED OVER THE SW ZONES...GENERALLY ALONG AND SOUTH OF A COLUMBUS
TO OGLETHORPE LINE...WHERE ABOUT 1/2 TO 1 INCH OF RAINFALL HAS
FALLEN OVER THE LAST 6 HOURS. EXPECT THE ACTIVITY OVER SOUTH AL TO
CONTINUE TRAINING ACROSS THE SOUTHERN HALF OF THE FORECAST THROUGH
THE MORNING HOURS. THEN THE STORM ACTIVITY OVER MS ARRIVES DURING
DAYTIME HEATING...AND BRINGS ANOTHER ROUND OF HEAVY RAIN AND
STRONG STORMS TO THE AREA DURING THE AFTERNOON. MODELS SHOW ABOUT
500-1000 MUCAPE OR 200-800 MLCAPE NOSING UP OVER THE SOUTHERN HALF
OF THE FORECAST AREA THIS AFTERNOON WHILE DEEP LAYER SHEAR...COURTESY
OF A 50KT LLJ...HELP PRODUCE 200+ HELICITY. AS A RESULT...SPC HAS
PLACED A SLIGHT RISK AREA OVER THE SOUTHERN THIRD OF THE FORECAST
AREA...GENERALLY ALONG AND SOUTH OF A HAMILTON TO DUBLIN LINE.
HOWEVER...THE SEVERE STORM THREAT COULD PUSH NORTH OF THIS LINE AS
MODERATE CAPES ARE NOTED PUSHING AS FAR NORTH AS A WEST POINT TO
MILLEDGEVILLE LINE. NORTH OF THIS LINE...A COOLER...MORE STABLE
AIR MASS WILL HINDER STRONG STORM DEVELOPMENT. IT STILL APPEARS
LARGE HAIL AND STRONG WIND GUSTS WOULD BE THE MAIN SEVERE STORM
THREATS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT WITH
SUCH MODERATELY HIGH HELICITY.

OTHERWISE... STILL EXPECT A DRY SLOT TO ADVECT UP FROM THE SW AND
BRING AN END THE HEAVY RAIN AND SEVERE STORM THREAT BY EARLY EVENING.
SOME LIGHT RAIN MAY LINGER TONIGHT...ESPECIALLY ACROSS NORTH GA
WHERE DEEP WRAP AROUND MOISTURE IS ENHANCED BY THE UPPER LOW
MOVING ACROSS KY. A DRY NW FLOW ALOFT BECOMES ESTABLISHED BY EARLY
FRIDAY MORNING...BRINGING AN END TO THE RAIN. ALTHOUGH SOME LINGERING
WRAP AROUND CLOUDS MAY PRODUCE A FEW SPRINKLES ACROSS NORTH GA ON
FRIDAY. AMPLE CLOUDS AND RAIN HAVE WARRANTED LEANING TOWARD THE
COOLER MET HIGHS TODAY. THEN TOOK MAINLY A MAV AND MET BLEND FOR
THE REMAINING PERIODS.

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL QUICKLY WEAKEN ITS GRIP SATURDAY NIGHT AS
ANOTHER LOW PRESSURE SYSTEM KICKS OUT OF THE CENTRAL PLAINS. THIS
LOW TRACKS FAR TO THE NORTH AND DRAGS A TRAILING COLD FRONT ACROSS
THE STATE ON SUNDAY. ALTHOUGH STILL EXPECTING MAINLY SHOWERS WITH
THIS SYSTEM AS THE FRONT GETS STRETCHED OUT AND WEAKENS...WILL
CONTINUE TO WORD FOR ISOLATED THUNDERSTORMS ON SUNDAY DURING
DAYTIME HEATING. A SERIES OF VORT MAXES SWINGING THRU A DEEP LONG
WAVE UPPER TROUGH WILL KEEP CLOUDS AND A SLIGHT CHANCE OF RAIN IN
THE FORECAST NORTH AND EAST ON MONDAY. OTHERWISE...EXPECT HIGH
PRESSURE TO PRODUCE MUCH COOLER AND DRIER CONDITIONS FOR TUESDAY
AND WEDNESDAY.

&&

.AVIATION...
SE WINDS 6-12KTS EXPECTED TODAY AS RAIN AND ISOLATED THUNDERSTORMS
MOVE IN ACROSS THE AREA. CEILINGS WILL BE VARIABLE TODAY BUT STAYING
IN THE IFR TO LIFR RANGE. NOT EXPECTING CEILINGS TO GET INTO THE
MVFR RANGE UNTIL AFTER 00Z. RAIN SHOULD CONTINUE THROUGH 00Z ALSO.
VSBYS WILL BE UP AND DOWN ALSO BUT SHOULD STAY IN THE IFR TO MVFR
RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          57  39  53  38  55 / 100  40   5   5  10
ATLANTA         58  42  55  38  56 / 100  20   0   5  10
BLAIRSVILLE     52  38  50  34  49 / 100  60  20   5  10
CARTERSVILLE    58  41  54  38  56 / 100  20   0   5  10
COLUMBUS        64  48  63  41  60 / 100  10   0   5  10
GAINESVILLE     56  39  52  38  54 / 100  50   5   5  10
MACON           62  44  60  39  59 / 100  20   0   5   5
ROME            57  43  55  38  57 / 100  30   5   5  10
PEACHTREE CITY  59  40  55  37  56 / 100  20   0   5  10
VIDALIA         64  49  62  41  64 / 100  40   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
BALDWIN...BARROW...BIBB...BLECKLEY...BUTTS...CARROLL...
CHATTAHOOCHEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...
CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE...
FORSYTH...GLASCOCK...GREENE...GWINNETT...HANCOCK...HARALSON...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...MACON...
MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...MORGAN...
MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...
PAULDING...PEACH...PIKE...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TROUP...
TWIGGS...UPSON...WALTON...WARREN...WASHINGTON...WEBSTER...
WHEELER...WILCOX...WILKES...WILKINSON.

&&

39
Hazardous weather outlook, Jan 21, 5:41 AM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
541 AM EST THU JAN 21 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
541 AM EST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY THROUGH THIS EVENING.

MINOR FLOODING EXPECTED THIS AFTERNOON AND TONIGHT

.SYNOPSIS...
THERE IS A SURFACE LOW PRESSURE CENTER OVER EASTERN OKLAHOMA WHICH
IS EXPECTED TO MOVE EASTWARD ACROSS THE TENNESSEE VALLEY THROUGH
FRIDAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE OCCASIONAL CLOUD TO
GROUND LIGHTNING...GUSTY WINDS...LARGE HAIL...HEAVY RAIN...AND SOME
MINOR FLOODING. THE BEST LOCATION FOR ANY SEVERE STORMS TO OCCUR WILL BE
GENERALLY ALONG AND SOUTH OF A WEST POINT TO MILLEDGEVILLE LINE THIS
AFTERNOON AND EARLY EVENING.

.DISCUSSION...
SHOWERS WITH SOME EMBEDDED THUNDERSTORMS ARE STRETCHING ACROSS SOUTH
ALABAMA AND NW FL THIS MORNING. THIS ACTIVITY IS BEING DRIVEN BY A
STRONG UPPER DISTURBANCE OVER AL. ANOTHER VORT MAX IS SPARKING
STRONG THUNDERSTORMS ACROSS MS WHERE THE GREATER INFLUX OF WARM
MOIST AIR IS BEING FOCUSED. THIS WILL ALL SPREAD NORTHEASTWARD TODAY
DURING DAYTIME HEATING. INSTABILITIES WILL INCREASES ACROSS THE
AREA WITH 500-1000 MUCAPE NOSING UP OVER THE SOUTHERN HALF OF THE
FORECAST AREA THIS AFTERNOON ALONG WITH SOME DEEP LAYER
SHEAR...COURTESY OF A 50KT LOW LEVEL JET WHICH WILL HELP PRODUCE 200+
HELICITY VALUES. AS A RESULT WE CAN EXPECT ISOLATED SEVERE STORMS
WITH SOME MINOR FLOODING TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jan 21, 4:46 AM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
446 AM EST THU JAN 21 2010

GAZ078>081-089>095-102>106-211200-
446 AM EST THU JAN 21 2010

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN CRISP...SUMTER...
WEBSTER...STEWART...SCHLEY...TAYLOR...MACON...CHATTAHOOCHEE...
MARION...MUSCOGEE...HOUSTON...PEACH...CRAWFORD...HARRIS...TALBOT AND
DOOLY COUNTIES UNTIL 700 AM EST...

AT 445 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF MODERATE SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS...
GENERALLY SOUTH AND WEST OF A HAMILTON TO PERRY TO CORDELE LINE.
THIS AREA OF SHOWERS AND THUNDERSTORMS IS MOVING EAST AND NORTHEAST
AT 35 MPH...AND WILL CONTINUE TO TRAIN OVER THE ALERT AREA.

RAINFALL AMOUNTS OF ONE TO ONE HALF INCH HAVE ALREADY FALLEN OVER
THIS AREA SINCE MIDNIGHT...AND AN ADDITIONAL ONE HALF TO ONE INCH OF
RAINFALL IS POSSIBLE THROUGH 700 AM THIS MORNING.

RUNOFF FROM THESE SHOWERS AND THUNDERSTORMS COULD CAUSE SIGNIFICANT
RISES AND MINOR FLOODING OF SMALL CREEKS AND STREAMS...AND ACROSS
LOW LYING...FLOOD PRONE AREAS...TO INCLUDE ROADS AND UNDERPASSES.

DRIVERS SHOULD USE CAUTION AS HEAVY RAINFALL WILL REDUCE
VISIBILITIES... AND CAUSE PONDING OF WATER ON ROADWAYS.

REMEMBER...DO NOT DRIVE YOUR VEHICLE ACROSS WATER COVERED ROADWAYS.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
Special weather statement, Jan 21, 8:22 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
822 AM EST THU JAN 21 2010

GAZ042-044-052>054-066>068-078-079-089-090-211415-
822 AM EST THU JAN 21 2010

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
CHATTAHOOCHEE...MUSCOGEE...HARRIS...TALBOT...PIKE...TROUP...
MERIWETHER...HEARD...COWETA...FAYETTE...CARROLL AND FULTON COUNTIES
UNTIL 915 AM EST...

AT 818 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 15 MILES WEST OF BLACKJACK MOUNTAIN TO
SOUTH OF MONTGOMERY...MOVING EAST AT 50 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS CHATTAHOOCHEE...MUSCOGEE...HARRIS...TALBOT...PIKE...TROUP...
MERIWETHER...HEARD...COWETA...FAYETTE...CARROLL AND FULTON COUNTIES
THROUGH 915 AM EST. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE STATE LINE PARK...WARESVILLE...WEST POINT...LONG CANE...
ABBOTTSFORD...PIEDMONT HEIGHTS...GLENN...TEXAS...FROLONA...BOWDON...
CANNONVILLE...WARES CROSSROADS...ROOSTERVILLE...FRANKLIN AND EPHESUS.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Robins AFB radar (KJGX), 88 km away, was scanning. The volume nearest the first event began at 13:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Crisp

When
January 21, 8:30 AM EST to 1:45 PM EST
Where
Crisp County, 1.58 mi WNW of Cordele to 0.85 mi SSW of Cordele
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.982, -83.803

The Crisp County Emergency Management Director reported flash flooding, once again in the Cedar Creek Subdivision of Cordelle. The flooding was largely the result of high water from adjacent Cedar Creek and overflow water from Cedar Creek Lake. This was the same area that experienced flash flooding in December 2009. Water approached the foundations of several homes in the subdivision. The crawl spaces of several homes were flooded as a result causing minor damage to property.

Hail, Carroll

When
January 21, 8:15 PM EST to 8:17 PM EST
Where
Carroll County, Bowdon to 1 mi ENE of Roopville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.530, -85.250

The Carroll County Emergency Management Director reported penny-sized hail near Roopeville.

Hail, De Kalb

When
January 21, 9:45 PM EST to 9:47 PM EST
Where
De Kalb County, Belmont to Lithonia
Measured
0.75 in hail
Reported by
Public
Coordinates
33.720, -84.170

The public observed penny-sized hail near Lithonia.

Hail, Walton

When
January 21, 10:10 PM EST to 10:15 PM EST
Where
Walton County, 2 mi WSW of Youth to Youth
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
33.769, -83.902

A CoCoRaHS observer reported quarter-sized hail just south of Loganville near Between in the western part of Walton county. The hail completely covered the ground and because of near freezing temperatures that followed subsequently as a cold front passed through the area, much of the hail remained on the ground overnight and into the next morning. Ground accumulation of hail was observed across a near 7-mile long stretch of road in this area the next morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211984, 211983, 211989, 211988.